Printer Friendly

Swollen, stiff legs and Fosamax.

DEAR AFI: I am 56 and have subscribed to AFI during my menopause years. It was very helpful to me, especially the letters from readers. I am writing this letter to elicit help and responses from your readers, specifically those who have been diagnosed with osteoporosis and who are taking Fosamax. I have osteoporosis and have been taking Fosamax for about 16 months. My legs have been swollen for much of that time. I am often very, very stiff and have difficulty walking, getting up from a seated or lying position, getting in and out of cars and climbing stairs. I am tired a lot. I go to sleep right after work; I am a teacher. After about 11 months of being on Fosamax, one morning, out of the blue, I could not get out of bed physically. I could not stand up, could not roll over to get out. I missed a week of work. I had back and spine X-rays, then knee exams. I never connected any of this to taking Fosamax until last week when after taking it on a Saturday, I literally could not climb stairs and could barely walk on Monday and Tuesday at work. Today is Thursday, and I am still very stiff and hobbling around. When I went online and checked out the side effects for Fosamax and patients' comments, I was shocked to see about 100 women have written in with similar side effects as mine. When I spoke to my doctor, she said that this was all anecdotal evidence. But I will never take Fosamax again. I'm hoping that your readers will share their experiences with this drug because unless they do, this drug will not be studied to provide doctors with the hard, scientific evidence they have been trained to consider. Women will continue to have a lot of pain related to this drug, and only years from now, we may learn, as we have with hormones, that Fosamax is harmful to our health. Thank you.--J.B.

AFI: You bring up a very interesting phenomenon. The Internet has allowed women from all over the world to share their experiences. In the past, if a drug had a very rare and unknown side effect a woman (and her health-care providers) may never have suspected the drug was a possible source of her symptoms. While it is great that you have connected with women who are having similar problems, it is also important that the agencies that regulate drugs in your country are notified that you are having these problems while taking the drug. They are the ones who can influence how these drugs are used in the future. In Canada, go to the Canadian Adverse Drug Reaction Monitoring Program (www.hc-sc.gc.ca/hpfb-dgpsa/tpd-dpt/cadrmp-pcseim/index_e.html). In the U.S., go to the Food and Drug Administration web site(www.fda.gov/opacom/backgrounders/problem.html).

* Responses to questions are intended to offer helpful information and do not replace the advice of your personal health practitioner.
COPYRIGHT 2005 A Friend Indeed Publications, Inc.
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2005 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:The Exchange
Publication:A Friend Indeed
Geographic Code:1USA
Date:Jul 1, 2005
Words:509
Previous Article:Irritated eyes.
Next Article:Post-polio syndrome and menopause.
Topics:


Related Articles
Rebuilding strong bones.
Support Hose for the Young at Heart.
Treating osteoporosis.
How taking fosamax can lead to a serious and painful jaw disease.
Ask Dr. Nan.
Bone-breaking drugs?

Terms of use | Privacy policy | Copyright © 2018 Farlex, Inc. | Feedback | For webmasters